Successful resuscitation from cardiac arrest associated with extradural lidocaine in a dog
Article first published online: 8 MAR 2006
Veterinary Anaesthesia and Analgesia
Volume 33, Issue 3, pages 175–178, May 2006
How to Cite
Savvas, I., Anagnostou, T., Papazoglou, L. G. and Raptopoulos, D. (2006), Successful resuscitation from cardiac arrest associated with extradural lidocaine in a dog. Veterinary Anaesthesia and Analgesia, 33: 175–178. doi: 10.1111/j.1467-2995.2005.00255.x
- Issue published online: 8 MAR 2006
- Article first published online: 8 MAR 2006
- Received 26 June 2003; accepted 16 May 2005.
- cardiac arrest;
- extradural block;
Background Extradural lidocaine exerts several adverse effects which are seldom fatal. While cardiac arrest following extradural lidocaine injection has been reported in human beings, it has not hitherto been reported in dogs.
Observations The emergency management of a dog with complete urethral obstruction is described. We intended to perform vaginoscopy and cystostomy under extradural lidocaine anaesthesia, but cardiac asystole occurred a few minutes after injection. Resuscitation was successful. About 20 minutes later cardiac arrest recurred, and was treated successfully. The dog remained hypothermic for approximately 7 hours. Complete recovery without neurological deficit occurred the next day and the dog remained normal for at least 3 months. The probable cause of the problem was cranial lidocaine dispersion causing a drop in cardiac preload and cardiac arrest. The successful neurological outcome was attributed to early diagnosis and effective treatment. Hypothermia may have conferred cerebral protection during ischemia.
Conclusions Extradural local anaesthetic administration is not without risk and the technique should be tailored to individual animals. Constant monitoring is required to detect potentially fatal complications and increase the likelihood of successful outcome.